Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 25, NWS Tucson, AZ

August 28, 2019Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 28, 2019, 4:10 PM MST for Pima County, Pinal County, Arizona. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2019, 4:10 PM MST (23:10 UTC)
Expired
Aug 28, 2019, 5:45 PM MST
In force
95 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 75 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1206 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2126 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WGUS55 KTWC 282310
FFWTWC
AZC019-021-290045-
/O.NEW.KTWC.FF.W.0025.190828T2310Z-190829T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
410 PM MST Wed Aug 28 2019

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southeastern Pinal County in southeastern Arizona...

* Until 545 PM MST.

* At 408 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain in the Catalina and Saddlebrooke area. Up to one inch 
  of rain has already fallen in the last 15 minutes. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Catalina, Oro Valley, Oracle, Saddlebrooke, Mount
  Lemmon/Summerhaven, Catalina State Park, Campo Bonito, Oracle
  Junction and Biosphere 2.

This includes the following highways...
 Route 77 between mile markers 83 and 105.
 Route 79 near mile marker 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3266 11074 3251 11069 3238 11081 3247 11102
      3262 11091

$$
Zell
2 follow-up statements
520 
WGUS75 KTWC 290012
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
512 PM MST Wed Aug 28 2019

AZC019-021-290045-
/O.CON.KTWC.FF.W.0025.000000T0000Z-190829T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Pinal-
512 PM MST Wed Aug 28 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...

At 508 PM MST, Doppler radar indicated that the thunderstorms that 
produced the heavy rainfall had weakened. Rainfall gages from this 
area indicate that 1.42 inches of rainfall had fallen at Dodge Tank 
just south of Saddlebrooke and 1.22 inches at Oracle Ridge. A 
flash flood warning continues in effect until 5:45 pm MST.

Some locations that will experience flooding include...
Catalina, Oro Valley, Oracle, Saddlebrooke, Mount Lemmon/Summerhaven,
Catalina State Park, Campo Bonito, Oracle Junction and Biosphere 2.

This includes the following highways...
 Route 77 between mile markers 83 and 105.
 Route 79 near mile marker 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3266 11074 3251 11069 3238 11081 3247 11102
      3262 11091

$$
Zell
724 
WGUS75 KTWC 290046
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
546 PM MST Wed Aug 28 2019

AZC019-021-290056-
/O.EXP.KTWC.FF.W.0025.000000T0000Z-190829T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Pinal-
546 PM MST Wed Aug 28 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PIMA AND SOUTHEASTERN
PINAL COUNTIES HAS EXPIRED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3266 11074 3251 11069 3238 11081 3247 11102
      3262 11091

$$
Zell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:40 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 28, 2:40 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
240 PM MST Wed Aug 28 2019

.SYNOPSIS...Adequate moisture combined with a favorable flow will
potentially produce an active period of showers and thunderstorms,
especially especially this evening. Brief strong gusty winds and
locally rainfall may occur. Otherwise, scattered mainly afternoon
and evening thunderstorms can be expected Thursday into early next
week.

&&

.DISCUSSION...Isolated to scattered showers were developing this
afternoon in the mountains of southeast Arizona and along the
Mogollon Rim into the White Mountains. The upper high was situated
over southwest Arizona with a north to northeast steering flow over
the area today. An MCV spinning over Sonora, Mexico was showing up
nicely in visible satellite imagery early this afternoon. This
feature might aid in the development of thunderstorms near the
International Border this afternoon and evening. Otherwise, storms
forming in the mountains should eventually track west and southwest
into the lower deserts this evening. Areas of blowing dust will be
possible across Pinal county as outflow from thunderstorms become
organized and travel north toward Phoenix down the Santa Cruz River
Valley. Models continued to suggest a more active weather pattern
for daily thunderstorms compared to the past several days. Models
were in agreement with the upper high over southwest Arizona
transitioning to a position over the Four Corners region this coming
weekend. This position of the upper high will also favor daily
thunderstorm activity over the weekend into early next week. Given
the increasing rain chances, daytime temperatures will also begin to
moderate some through the weekend.

&&

.AVIATION...Valid through 30/00Z.
Scattered -TSRA/-SHRA across much of southeast Arizona this evening.
Brief wind gusts approaching 50 kts and MVFR vsbys/cigs with the
strongest TSRA. Isolated to scattered -TSRA/-SHRA continuing late
tonight and Thursday.

Otherwise, cloud decks mainly 10k-15k ft MSL through Thursday. Aside
from thunderstorm gusts, surface wind variable in direction and
mainly under 12 kts. The exception is vicinity KSAD with nwly
surface wind 12-20 kts and gusts near 25 kts late this afternoon.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to perhaps numerous thunderstorms this
evening and tonight. Thereafter, a favorable flow regime combined
with adequate moisture will provide the daily cycle of mainly
afternoon and evening thunderstorms Thursday into next Tuesday.
Expect gusty and erratic winds with the stronger thunderstorms.
Otherwise, 20-foot winds will be terrain driven mainly under 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 28, 2:49 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
249 PM MST Wed Aug 28 2019

AZZ504-507-514-282230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
249 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WESTERN
COCHISE COUNTIES UNTIL 330 PM MST...

At 249 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles east of Tanque Verde. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Saguaro National Park East and Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3233 11064 3240 11048 3225 11031 3212 11058
TIME...MOT...LOC 2149Z 329DEG 4KT 3231 11054

Carpenter
Special weather statement, Aug 28, 2:52 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
252 PM MST Wed Aug 28 2019

AZZ509-510-282230-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
252 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 330 PM MST...

At 251 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles north of Morenci, or 17 miles north of Clifton. This storm was
nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clifton, Morenci, Point-Of-Pines and Rose Peak.

LAT...LON 3298 10927 3331 10988 3364 10941 3345 10905
      3344 10905
TIME...MOT...LOC 2151Z 026DEG 3KT 3327 10932

AH
Special weather statement, Aug 28, 3:45 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
345 PM MST Wed Aug 28 2019

AZZ506-507-509-511-282330-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
345 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...SOUTHWESTERN
GRAHAM AND SOUTHEASTERN PINAL COUNTIES UNTIL 430 PM MST...

At 345 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of San Manuel, moving north at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mammoth and San Manuel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3244 11031 3244 11056 3278 11066 3278 11025
TIME...MOT...LOC 2245Z 177DEG 12KT 3254 11044

Carpenter
Special weather statement, Aug 28, 3:48 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
348 PM MST Wed Aug 28 2019

AZZ504-506-514-282330-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
348 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES UNTIL 430 PM MST...

At 347 PM MST, Doppler radar was tracking a strong thunderstorm over
Saddlebrooke, or near Catalina. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Catalina, Oro Valley, Saddlebrooke, Catalina State Park, Biosphere 2
and Oracle Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3238 11092 3253 11100 3263 11084 3247 11072
TIME...MOT...LOC 2247Z 005DEG 2KT 3252 11087

Zell
Special weather statement, Aug 28, 3:50 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
350 PM MST Wed Aug 28 2019

AZZ504-507-513-282330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
350 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST
CENTRAL COCHISE COUNTIES UNTIL 430 PM MST...

At 350 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Kartchner Caverns State Park, moving west at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3192 11043 3174 11046 3176 11077 3201 11073
TIME...MOT...LOC 2250Z 100DEG 8KT 3185 11054

Carpenter
Special weather statement, Aug 28, 3:58 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
358 PM MST Wed Aug 28 2019

AZZ504-507-514-282345-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
358 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
445 PM MST...

At 358 PM MST, Doppler radar was tracking a strong thunderstorm near
Saguaro National Park East, or 12 miles east of Davis-Monthan Air
Force Base, moving southwest at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tucson, Tanque Verde, Vail, Saguaro National Park East and Rita
Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3227 11077 3227 11054 3193 11046 3204 11083
TIME...MOT...LOC 2258Z 036DEG 5KT 3215 11067

Zell

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:26 PM MSTSpecial Weather StatementTWC34 min
Aug 27, 6:45 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee90 min
Aug 28, 1:06 PM MSTSpecial Weather StatementTWCGreenlee39 min
Aug 28, 2:04 PM MSTSpecial Weather StatementTWCCochise41 min
Aug 28, 2:29 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz46 min
Aug 28, 2:41 PM MSTSevere Thunderstorm WarningTWCCochise, Pima49 min
Aug 28, 2:49 PM MSTSpecial Weather StatementTWC41 min
Aug 28, 2:52 PM MSTSpecial Weather StatementTWCGreenlee38 min
Aug 28, 3:45 PM MSTSpecial Weather StatementTWC45 min
Aug 28, 3:48 PM MSTSpecial Weather StatementTWC42 min
Aug 28, 3:50 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 28, 3:58 PM MSTSpecial Weather StatementTWC47 min
Aug 28, 4:19 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal3 hr
Aug 28, 4:21 PM MSTAreal Flood AdvisoryTWCPima54 min
Aug 28, 4:33 PM MSTAreal Flood AdvisoryTWCCochise, Pima117 min
Aug 28, 4:37 PM MSTAreal Flood AdvisoryTWCCochise83 min
Aug 28, 4:40 PM MSTSpecial Weather StatementTWC35 min
Aug 28, 4:40 PM MSTSevere Thunderstorm WarningTWCPima50 min
Aug 28, 4:43 PM MSTSpecial Weather StatementTWCGraham47 min
Aug 28, 4:51 PM MSTSevere Thunderstorm WarningTWCPima54 min
Aug 28, 4:53 PM MSTAreal Flood AdvisoryTWCPima82 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.